Does tamoxifen cause high blood pressure?

Just wondered if anyone knew whether tamoxifen is responsible for elevated blood pressure. My GP says no and there is nothing in the leaflet to indicate this is a side effect.

It is just that mine is considerably higher than it was two years ago (when it was last measured, before I started this drug).

Mcgle

Nobody has this problem, then?

Mcgle

I’m visiting my gp this week so will get my blood pressure checked while I’m there. It’s usually low around 100 /60 so I’ll let you know.

Hi Mcgle

You may find it useful to contact the Ask the Nurse Service on this website, our trained nurses are available to offer specialist information on breast cancer and health issues by email when you need it, see the link for more information breastcancercare.org.uk/content.php?page_id=119

Best wishes
Katie

Hi Mcgle
I started Tamoxifen 4mths ago. Can’t say I’ve had any obvious side effects. I read about sore joints but I’m 52 not particularly fit and have had the odd joint ache now and then especially around what would have been my time of the month. (I had a hysterectomy in 95 I kept my ovaries so I still have some of the monthly symptoms) This hasn’t changed since taking the Tamoxifen. I had flu and was quite ill for the 1st week of the new year, this left me with a very heavy head cold and I went to my GP because I was having dizzy spells. The GP took my blood pressure which has always been normal and it was up a little. I put this down to the way I was feeling at the time. GP has asked me to call in and have it checked again in Feb. Since I’m now well I would expect it to be back to normal. if it’s still higher I will ask the GP for advice. Will post an update after I have been, probably later this week or next.
Best wishes Caz x

Thank you for your replies, one and all.

It will be interesting to see whether your readings have been affected by tamoxifen. I suspect they will be normal.

Mcgle

Mine was up too!! Used to be 110/60, last 2 checks were 142/94 and 148/98. I have put on a lot of weight tho so this could be a reason too. Have just gone onto Aromasin in the last couple of months so it will be interesting to see if it goes down again.

Wendy

Thanks for your reply, Wendy.

I suspect the weight gain might have something to do with it, but cannot be sure. My weight has remained the same over the last two years, but I definitely have an obese belly, thanks to tamoxifen, and have read this can be a sign of raised bp.

Shall put all these questions to my doctor next week.

Mcgle

Just caught up with this thread sorry hadnt seen it earlier mcgle.

I am fed up of my GP and my blood pressure.
I went a few weeks ago with earache and painin my head and he said my BP was as good as a 18 yrs olds, which i was delighted about as i have put on over 2 stone since DX.

Today i went for a repeat perscription and when she took my BP it was awful first reading was 160/110 then she did it again in 3 mins and it was a bit better 140/85.

I am going through a ’ I detest tamoxifen’ phase. To be honest i think it affects EVERYTHING.

Rx

Thank you for your reply, Liverbird.

Tamoxifen - a necessary evil, I’m afraid.

Mcgle

Hi Mcgle
Went for blood pressure check this morning having completely recovered from any cold, congestion etc. I’m feeling quite well but my GP said my blood pressure is still border line. Have to go back in April, if it’s still up she may suggest medication. I’m quite overweight (nothing to do with the Tamoxifen in fact I have probably lost 5-7lbs since being dx). I’m also not particularly fit so have decided to make an effort to lose a little weight (if I say the word diet I just end up eating more) and walk a little more instead of driving everywhere. We were talking about Tamoxifen but my GP never said anything about it being a possible side effect. Will have to wait and see if I can improve things myself.
Hope your keeping well
Caz x

My bp was 110/70 so ok although still higher than usual. I have been on Tamoxifen for 3 months so will check again in 3 months.

Sandra

My blood pressure is almost negligble - when I was in hospital one nurse said: “according to the bp measurement you are dead” - just wanted to hear that! Think it was 80/50. I was on tamoxifen then,but since switching to Arimidex it is almost normal at 100/60. My husband has always had high blood pressure and one of his GP’s said: just lay on the couch for 5 mintues and let me take it again. The psychological pressure on some people, having to have their blood pressure taken, naturally makes it rise, so don’t be too concerned. Take a couple of deep breaths, relax and see your bp go down exponentially.
Liz.

Thank you for posting, ladies.

My bp has come down a bit since starting at the gym and losing 5 lbs. My GP thinks ambulatory monitoring would be a good idea to see exactly what is going on, so I await that lovely machine! He thinks at present I am very borderline, so with more dietary and fitness changes, I may be able to avoid additional medication. We’ll have to see …

There is always something extra to worry about after a bc dx, isn’t there?

Mcgle

It’s my problem, too. I used to have a healthy 120/80 before I started taking Tamoxifen. It’s been 3 months since I’m on it and yesterday, having taken my BP was shocked to see it 150/95. I’m still in shock.

Not sure about exactly what you’re seeking, before using any medicine or herbs you must consult a doctor. For more information or even to become knowledgeable you can go through some good sites like PositiveMed etc … also you will get a free e-book on blood pressure here lowbloodpressuretreatment.com

I hate tamoxifen. My blood pressure has been high lately. Everything ive been through my pressure has been lo. Tamoxifen sucks. Ive been sad or depressed sometimes cry all of a sudden. The longer im on it the worse the symptons

hi Rachel,
Sorry to hear you’re having a difficult time at the mo. If you haven’t already, have you discussed this with your gp, bcn or oncologist?, as there might be something that can help you with these symptoms.
I have seen on here that other ladies have found that a mild anti-depressant can help with the symptoms you describe.
ann x

Hi i am on something but it doesnt seem to help. I may need to switch to another one. Ive had problems with anxiety and depression before but this time it seems different cuz of the tamoxifen

My blood pressue has always been really low… around 105/65. I was on Tamoxifen for 3 years and oddly enough, my blood pressure was consistantly running closer to 125/90. I just chalked it up to getting older, although the last 3 years, I eat way better and exercise more than I ever did. I’m in really good shape, so I suspected the Tamoxifen. About 2 weeks ago my doctor switched me to anastrozole. I just went to the doctor this week and lo and behold my pb was 115/70. It hasn’t been that low since before Tamoxifen.